Michigan, 2012

Winter Storm in Michigan, February 24, 2012

February 24, 2012 · NWS DTX · 4 events in 4 counties and zones

A low pressure system tracked close to the Detroit, producing snow across southeast Michigan. However, the associated dry slot move into most of southeast Michigan, limiting snowfall totals to 2 to 4 inches across most locations.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A low pressure system tracked close to the Detroit, producing snow across southeast Michigan. However, the associated dry slot move into most of southeast Michigan, limiting snowfall totals to 2 to 4 inches across most locations. The exception was across Bay, Midland, Saginaw, and Huron Counties, where 6 inches or slightly more fell within a 12 hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 24, 12:53 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Feb 24, 12:53 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1253 AM EST FRI FEB 24 2012

.AVIATION...

//DISCUSSION...

LIFR CONDITIONS WILL BE FORCED BY SNOW IN THE DETROIT AREA
INITIALLY AND LATER BY LOW CEILING AS THE BAND OF HEAVIER SNOW
SHIFTS NORTHWARD BUT AS THE SURFACE LOW MOVES NEARBY TO THE SOUTH.
CONDITIONS ACROSS THE REST OF SE MICHIGAN WILL BE IMPACTED BY THE
PATTERN OF SNOW AS IT DEVELOPS NORTHWARD TOWARD THE TRI CITIES
DURING THE EARLY MORNING HOURS AND THEN PERSISTS NORTH OF PTK
THROUGH EARLY AFTERNOON. THE SURFACE LOW WILL MOVE THROUGH
NORTHERN OHIO AND FUEL A BROAD SWATH OF SNOW THAT WILL BE HEAVY AT
TIMES THROUGH THE MORNING. CONDITIONS WILL GRADUALLY IMPROVE TO
MVFR IN LIGHT SNOW SHOWERS AND IMPROVED CEILING THAT WILL PERSIST
THROUGH THE AFTERNOON INTO FRIDAY EVENING. THIS WILL OCCUR AS
COOLER AIR ARRIVES ON NORTHWEST WIND WITH GUSTS TO 25 KNOTS ON THE
HEELS OF THE SYSTEM.

FOR DTW...THE WINDOW OF HEAVIEST SNOWFALL IS ONGOING IN THE 05Z TO
10Z TIME RANGE. SNOWFALL RATES UP TO AN INCH PER HOUR AT THE START
OF THE FORECAST WILL TEND TO DIMINISH LATER IN THE OVERNIGHT HOURS.
TOTAL ACCUMULATION NEAR 4 INCHES IS EXPECTED WITH DOWNWARD
ADJUSTMENTS SUBJECT TO DRY SLOT INFLUENCE.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE IN CEILING BELOW 5000 FEET THROUGH TODAY.

* HIGH CONFIDENCE OF SNOW AS THE PRECIPITATION TYPE.

* LOW CONFIDENCE IN VISIBILITY RESTRICTION LESS THAN 1/2SM.

* HIGH CONFIDENCE IN NORTHWEST CROSS WIND GUSTS AROUND 25 KNOTS.

&&

.PREV DISCUSSION...ISSUED 947 PM EST THU FEB 23 2012

UPDATE...

IN THE VERY SHORT TERM, NO CHANGES ARE EXPECTED IN THE TIMING OR
COVERAGE OF HEADLINES. FORECAST ADJUSTMENTS WILL ADD A MIX OF
SLEET TO THE ACTIVITY NEAR THE OHIO BORDER UP TO ABOUT DETROIT
DURING THE NEXT 3 TO 6 HOURS. IN THE LONGER TERM, NORTHWARD
ADJUSTMENTS TO THE PLACEMENT OF HEAVIEST SNOW ACCUMULATION MAY BE
NEEDED, BRINGING THE TRI CITIES CLOSER TO A POTENTIAL WARNING
HEADLINE RATHER THAN AN ADVISORY.

CONVECTION INCREASING IN COVERAGE AND INTENSITY OVER NORTHERN
INDIANA AND OHIO AT PRESS TIME IS EXPECTED TO DEVELOP WESTWARD
TOWARD THE INFLUENCE OF THE STRONG MID LEVEL SHORT WAVE INDICATED
IN SATELLITE IMAGERY MOVING IN FROM IOWA. THIS WAVE WILL INDUCE
INTENSE SECONDARY SURFACE CYCLOGENESIS OVER INDIANA WHICH WILL
HOLD THE LOW LEVEL JET IN PLACE OVER LOWER MICHIGAN AND SUPPORT
STRONG SYSTEM RELATIVE ISENTROPIC ASCENT THROUGH HIGHER ELEVATIONS
OF THE FRONTAL ZONE. WITH SPECIFIC HUMIDITY ON THE 290K ISENTROPIC
SURFACE APPROACHING 4 G/KG, THE RESULT WILL BE CONTINUED NORTHWARD
EXPANSION AND INTENSIFICATION OF THE PRECIPITATION PATTERN INTO
THE EARLY OVERNIGHT HOURS ASSOCIATED WITH THE INTENSE MOISTURE
TRANSPORT AND RESULTING DESTABILIZATION. ANY REMAINING MIX OF
RAIN, SLEET, AND SNOW WILL BE FORCED OVER TO ALL SNOW BY THE
COOLING EFFECT OF HIGHER PRECIPITATION RATES. EVIDENCE OF THIS IS
ALREADY APPEARING UPSTREAM CLOSER TO THE NORTH FLANK OF THE
SURFACE LOW.

THE ABOVE REFERENCED MODE OF FORCING WILL DOMINATE THE FIRST
THIRD OF THE EVENT WITH ABOUT 1 TO 3 INCHES OF SNOW EXPECTED TO
RESULT THROUGH 3 OR 4 AM, MAINLY SOUTH OF INTERSTATE 69, AS THE
LOW PRESSURE SYSTEM APPROACHES THE REGION. AS THE SYSTEM MOVES BY
TO OUR SOUTH AND EAST, ISENTROPIC ASCENT WILL TRANSITION TO A
CONSIDERABLY MORE DYNAMIC TROWAL PATTERN CAPABLE OF EVEN MORE
INTENSE RATES OF SNOWFALL. THIS IS EXPECTED TO BE THE BULK OF THE
REMAINING EVENT THAT WILL LAST FROM LATER IN THE NIGHT THROUGH
MID TO LATE FRIDAY MORNING AND WILL BRING THE LARGEST CONTRIBUTION
TO SNOWFALL TOTALS. UNFORTUNATELY, THAT MEANS THE PEAK OF THE
EVENT WILL BE ONGOING THROUGH THE FRIDAY MORNING TRAVEL PERIOD.
THIS IS ALSO THE MOST DIFFICULT PART OF THE FORECAST IN TERMS OF
IDENTIFYING THE PLACEMENT OF THE MOST INTENSE BAND AND POTENTIAL
IMPACTS OF THE DRY SLOT MAKING A RUN INTO THE DETROIT AREA BY
SUNRISE. INCOMING 00Z MODEL DATA SUPPORTS THE TROWAL AXIS
SETTING UP A LITTLE FARTHER NORTH, ROUGHLY ALONG A LINE FROM
LANSING TO BAD AXE, WITH A SHARP GRADIENT IN ACCUMULATION
SOUTHWARD THROUGH DETROIT TO THE OHIO BORDER. EXPECTING THE MOST
INTENSE MESOSCALE BAND TO SET UP ROUGHLY BETWEEN THE TROWAL AXIS
AND THE LEADING EDGE OF THE DRY SLOT THAT MARKS WHERE CONVECTIVE
INSTABILITY WILL BE MAXIMIZED, OR ROUGHLY ALONG A LINE FROM HOWELL
TO LAPEER TO PORT SANILAC.

PREV DISCUSSION...ISSUED 411 PM EST THU FEB 23 2012

SHORT TERM...TODAY THROUGH FRIDAY

THE LATEST WATER VAPOR IMAGERY SHOWS AN ABUNDANCE OF PACIFIC JET
ENERGY CARVING OUT AN AREA OF PRONOUNCED MID LEVEL HEIGHT FALLS
ACROSS THE WESTERN PLAINS. THE RESULTANT BROAD SURFACE TROUGH ALONG
THE FRONT RANGE OF THE ROCKY MOUNTAINS HAS BECOME MORE ORGANIZED
AHEAD OF AN AGGRESSIVELY DIGGING NORTHERN STREAM WAVE. THE
ATMOSPHERIC RESPONSE TO THIS WAVE IN PARTICULAR WILL BE THE
UNDERLYING MECHANISM THAT WILL DRIVE THE DEVELOPMENT OF TONIGHT'S
WINTER STORM, WHICH WILL PRODUCE A SWATH OF SIGNIFICANT SNOWFALL OF
5 TO 8 INCHES ACROSS PART OF THE FORECAST AREA. THIS FORECAST
PACKAGE IS MAINLY FOCUSED ON ATTEMPTING TO RESOLVE THE LOCATION OF
THE HIGHEST ACCUMULATIONS, INCLUDING POTENTIAL DRY SLOT ISSUES.

REGIONAL RADAR IMAGERY SHOWS SHOWS A SWATH OF PRECIPITATION THAT HAS
DEVELOPED IN RESPONSE TO THE LEAD EDGE OF WARM ADVECTION/INITIAL
MOISTURE PUSH. THIS AREA OF PRECIP WILL LIFT INTO THE SOUTHERN CWA
AROUND RUSH HOUR, BRINGING A LIGHT RAIN-TO-SNOW CHANGEOVER THROUGH
THE EARLY EVENING HOURS. DIURNAL COOLING COMBINED WITH LOW/MID LEVEL
COLD ADVECTION WILL SUPPORT A GRADUAL CHANGEOVER TO SNOW BY LATE IN
THE EVENING. MAINLY LIGHT PRECIPITATION RATES ARE EXPECTED
INITIALLY, WITH AN INCH OR LESS OF ACCUMULATION SOUTH OF INTERSTATE
96 THROUGH 10PM.

MUCH STRONGER FORCING WILL ARRIVE BETWEEN 06Z AND 12Z COINCIDENT
WITH HEIGHT FALLS WELL IN ADVANCE OF THE PRIMARY WAVE, WHICH WILL BE
LIFTING TOWARD SOUTHEAST LOWER MICHIGAN TONIGHT. STRONG MID LEVEL
ADVECTIVE PROCESSES AND GRADUALLY DEVELOPING LEFT EXIT SUPPORT (MORE
TOWARD MORNING) WILL FAVOR THE ENTIRE CWA BEING ENCOMPASSED WITHIN A
REGION OF VERY STRONG SYNOPTIC SCALE FORCING FOR ASCENT BEGINNING
LATE TONIGHT AND LASTING THROUGH TOMORROW MORNING. THE EXISTING LOW
LEVEL FGEN RESPONSE IS FORECAST TO BECOME MARKEDLY STRONGER AFTER
MIDNIGHT AS THE LARGE SCALE FORCING OVERSPREADS THE DEVELOPING
TROWAL STRUCTURE WITHIN A WEAKLY STATICALLY STABLE ATMOSPHERE.
PROGGED SOUNDINGS EVEN INDICATE A SMIDGE OF CONDITIONAL UPRIGHT
INSTABILITY, WARRANTING THE INCLUSION OF THUNDER ALONG THE AXIS OF
STRONGEST FORCING. LOCATIONS WITHIN THE WARNED AREA CAN EXPECT TO
SEE SNOWFALL RATES OF 1" TO POSSIBLY 2" PER HOUR FOR A TIME AS THE
MOST ACTIVE SECTION OF THE FRONTAL ZONE LIFTS THROUGH THE CWA.
AMOUNTS BETWEEN THE INTERSTATE 69 AND 94 CORRIDOR ARE FORECAST TO BE
IN THE 3-4" RANGE BY FRIDAY MORNING, LOCALLY HIGHER WHERE THERE IS
THUNDER. THE ACTIVE FGEN ENVIRONMENT AND CONVECTIVE POTENTIAL ARE
SUGGESTIVE OF SNOW RATIOS AROUND 11 OR 12:1.

CONFIDENCE FOR FRIDAY MORNING THEN FALLS OFF SOMEWHAT AS THE
DEFORMATION ZONE STRENGTHENS AHEAD OF MAIN TROUGH AXIS. THE CURRENT
FORECAST IS IN LINE WITH MOST OF THE 12Z GUIDANCE, WHICH SUGGESTS
ANYWHERE FROM AN ADDITIONAL 2 TO 5" (DEPENDING ON LOCATION) DURING
THE DAY ON FRIDAY AS DEFORMATION LINGERS FOR MOST OF THE DAY. THE
UNCERTAINTY STEMS FROM POTENTIAL DRY SLOT ISSUES...AND IT WILL BE AN
ISSUE. THE 12Z SUITE OF MODELS EXHIBITED A REASONABLY GOOD CONSENSUS
THAT THE DRY SLOT WOULD DESCEND THROUGH THE MID LEVELS AND SCOUR OUT
THE SNOW GROWTH ZONE FOR LENAWEE AND MONROE COUNTIES....AND
POTENTIALLY EASTERN WAYNE OR MACOMB COUNTIES. THE CURRENT FORECAST
DEPICTS THIS SCENARIO, WITH A SHARP GRADIENT IN PLACE ACROSS THESE
COUNTIES. OBSERVATIONS AND ANY TRENDS IN THE 00Z MODEL SUITE WILL BE
MONITORED FOR POTENTIAL ADJUSTMENTS TO THE NORTH OR THE SOUTH. THIS
IS ESPECIALLY TRUE GIVEN THE LATE-ARRIVING 18Z NAM SOLUTION, WHICH
PLUNGES A DRY SLOT ACROSS THE SOUTHERN AND EASTERN CHUNK OF THE
WARNED AREA. 18Z NAM ASIDE...THE PROSPECT OF CONVECTIVE SNOWFALL
CASTS ADDITIONAL UNCERTAINTY ACROSS NORTHWESTERN PORTIONS OF THE
CWA, AS HIGH AMOUNTS AND POTENTIALLY INTENSE SNOWFALL RATES
RESULTING FROM UPRIGHT CONVECTION WOULD COME AT THE EXPENSE OF
DOWNSTREAM LOCATIONS SUCH AS THE SAGINAW VALLEY. FOR THE
AFOREMENTIONED AREAS (THE SAGINAW VALLEY AND LENAWEE/MONROE
COUNTIES) WINTER WEATHER ADVISORIES HAVE BEEN ISSUED TO CAPTURE THE
LIKELIHOOD FOR LOWER SNOWFALL TOTALS HERE...WITH THE WINTER STORM
WARNING RESIDING IN BETWEEN.

LONG TERM...FRIDAY NIGHT THROUGH THURSDAY

POTENTIALLY ACTIVE WEEK IN STORE AS LONG RANGE MODELS INDICATE A FEW
SYSTEMS DEVELOPING WITHIN THE JET STREAM WHICH WILL MEANDER OVER THE
GREAT LAKES. A WEAK MIDLEVEL SHORTWAVE WILL DROP IN THE WEST SIDE OF
THE TROUGH CURRENTLY OVER THE MIDWEST. THIS WAVE WILL CATCH UP TO
THE SLOWER SURFACE LOW MOVING ACROSS THE SOUTHERN GREAT LAKES ON
FRIDAY WHICH SHOULD CAUSE A LITTLE ENHANCEMENT TO ANY LINGERING
PRECIP ON THE BACKSIDE OF THE LOW. IN ADDITION TO THE
WAVE...NORTHERLY FLOW ON SATURDAY WITH 850MB TEMPS AROUND -10C
SHOULD BE COOL ENOUGH TO CAUSE SOME LAKE ENHANCEMENT. THERE WILL BE
A CHANCE TO SEE LIGHT SNOW SHOWERS THROUGH THE DAY ALTHOUGH NO REAL
ACCUMULATIONS ARE EXPECTED.

SURFACE HIGH PRESSURE AND MIDLEVEL RIDGING WILL BUILD INTO THE
REGION SATURDAY NIGHT AND SUNDAY. THIS WILL GIVE US A BRIEF BREAK IN
THE ACTION BEFORE ANOTHER SYSTEM HEADS TOWARDS THE GREAT LAKES.
MODELS HAVE BEEN TRENDING NORTH WITH THIS SYSTEM AND ALSO DRYING IT
OUT OVER THE PAST FEW RUNS. CURRENTLY THE FLATTENING LONG WAVE
PATTERN IS FORECASTING THE LOW TO TRACK ACROSS NORTHERN MI SUNDAY
NIGHT AND MONDAY WHILE BEGINNING TO SHEAR OUT. THE COLD FRONT SHOULD
MOVE THROUGH SOMETIME MONDAY NIGHT. THOUGH THE MOISTURE LOOKS TO
HOLD CLOSELY TO THE LOW ITSELF...FIND IT HARD TO PULL THE POPS WITH
THE FRONTAL PASSAGE SO HAVE KEPT THE SLIGHT CHANCE/CHANCE POPS IN
FOR THE TIME BEING. THE NORTHERLY TRACK MEANS TEMPS WILL BE WARM
ENOUGH FOR A RAIN/SNOW MIX IN THE NORTH WITH MOSTLY RAIN IN THE
SOUTH.

MODELS STRUGGLE IN THE MIDWEEK WITH A MIDLEVEL SYSTEM THAT WILL
TRACK THROUGH THE SOUTHERN GREAT LAKES WEDNESDAY AND THURSDAY. LOTS
OF DISCREPANCIES EARLY ON WITH THIS SYSTEM. THE ECMWF JUMPED MOSTLY
ON BOARD WITH THE GFS FOR THE 12Z RUN WHICH IS QUITE DIFFERENT THE
ITS 00Z RUN. BUT THEN AGAIN THE ECMWF HAS BEEN STRUGGLING FOR DAYS
WITH OUR CURRENT SYSTEM BOUNCING BACK AND FORTH WITH EACH RUN SO
TAKE IT FOR WHAT ITS WORTH. WHAT THEY DO AGREE ON IS THAT A LOW
AMPLITUDE TROUGH OVER THE WEST COAST WILL TRACK THROUGH THE CENTRAL
PLAINS WITHIN WEAK UPPER LEVEL FLOW. ECMWF TRIES TO DEVELOP A CLOSED
MIDLEVEL LOW TRAVELING IN FAIRLY ZONAL FLOW WHEREAS THE GFS KEEPS IT
OPEN WITHIN SIMILAR FLOW. MORAL OF THE STORY IS THERE IS POTENTIAL
FOR A SURFACE LOW TO DEVELOP OVER THE SOUTHERN PLAINS WHICH IS
LIKELY TO TRACK TOWARD LAKE ERIE ON WEDNESDAY LEADING TO SNOW
SHOWERS FOR THE MIDDLE OF THE WEEK. MAY NEED TO ADD A MENTION OF
RAIN DEPENDING ON HOW HIGH TEMPS CAN GET DURING THE DAY WEDNESDAY.

MARINE...

A WEAK RIDGE OF HIGH PRESSURE WILL TRACK THROUGH THE CENTRAL GREAT
LAKES THIS EVENING...MAINTAINING A LIGHT AND VARIABLE WIND FIELD.
WINDS BECOME NORTHEASTERLY OVERNIGHT AS A LOW PRESSURE SYSTEM LIFTS
FROM THE MIDDLE MISSISSIPPI VALLEY TO THE NORTHERN OHIO VALLEY.  THE
ONSHORE FLOW WILL BUILD WAVE HEIGHTS ALONG THE NEARSHORE WATERS OF
LAKE HURON INTO FRIDAY.  WINDS BECOME GUSTY WHILE VEERING TO
NORTHWEST ON FRIDAY.  GUSTS WILL REMAIN BELOW 30 KNOTS THROUGH THIS
TIME.  WINDS WILL DIMINISH ON SATURDAY AS HIGH PRESSURE SLIDES
THROUGH THE AREA.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...WINTER STORM WARNING...MIZ068-MIZ069-MIZ070-MIZ075-MIZ076...UNTIL 7
     PM FRIDAY.

     WINTER STORM WARNING...MIZ049-MIZ054-MIZ055-MIZ060-MIZ061-MIZ062-
     MIZ063...FROM 4 AM FRIDAY TO 7 PM FRIDAY.

     WINTER WEATHER ADVISORY...MIZ082-MIZ083...UNTIL 7 PM FRIDAY.

     WINTER WEATHER ADVISORY...MIZ047-MIZ048-MIZ053...FROM 4 AM FRIDAY
     TO 7 PM FRIDAY.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING OUTER SAGINAW BAY...FROM 5 AM FRIDAY TO 4 PM
     SATURDAY.

LAKE ST CLAIR...NONE.

MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....BT
UPDATE.......BT
SHORT TERM...JVC
LONG TERM....DRK
MARINE.......MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Feb 23, 4:01 PM EST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
401 PM EST THU FEB 23 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-242130-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
401 PM EST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
TONIGHT THROUGH FRIDAY AFTERNOON. REFERENCE THE LATEST FORECASTS
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
THROUGH FRIDAY AFTERNOON. REFERENCE THE LATEST FORECASTS FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS TONIGHT THROUGH FRIDAY WILL BE GREATLY APPRECIATED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-242130-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
401 PM EST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS EVENING AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF
LAKE HURON AND OUTER SAGINAW BAY STARTING TONIGHT. PLEASE SEE THE
LATEST MARINE WEATHER WARNING AND FORECAST MESSAGES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH SATURDAY AFTERNOON.
PLEASE SEE THE LATEST MARINE FORECASTS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DRK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Feb 23, 11:37 PM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1137 PM EST THU FEB 23 2012

MIZ068>070-075-076-240730-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
INCLUDING THE CITIES OF...HOWELL...PONTIAC...WARREN...ANN ARBOR...
DETROIT
1137 PM EST THU FEB 23 2012

...WINTER STORM NOW UNDERWAY...

AN AREA OF MODERATE SNOW IS ADVANCING NORTHEAST ACROSS THE REGION
ON THE NORTH FLANK OF LOW PRESSURE MOVING ALONG THE OHIO RIVER.
TEMPERATURES HAVE QUICKLY DROPPED 3 TO 4 DEGREES AT THE ONSET OF
PRECIPITATION WHICH HAS TRANSITIONED ANY MIXED PRECIPITATION TO
ALL SNOW. SNOWFALL RATES OF HALF INCH TO 1 INCH PER HOUR ARE
LIKELY FOR THE NEXT 2 TO 3 HOURS SOUTH OF I-69. THE BAND OF
HEAVIEST PRECIPITATION WILL GRADUALLY LIFT NORTH. ONCE THIS
INITIAL BAND OF SNOW LIFTS NORTH OF I-94...THE REGION APPEARS TO
ENTER A DRY SLOT AND SNOW RATES SHOULD DECREASE DRAMATICALLY OR
ALL TOGETHER STOP FOR A PERIOD OF TIME AFTER 1 AM. SATELLITE
OBSERVATIONS OVER LAKE MICHIGAN SHOW AN INCREASED LIKELIHOOD OF A
SECOND ROUND OF MODERATE TO HEAVY SNOW IN THE AREA AFTER 4 AM.

MIZ082-083-240730-
LENAWEE-MONROE-
INCLUDING THE CITIES OF...ADRIAN...MONROE
1137 PM EST THU FEB 23 2012

...SNOW HAS COMMENCED ACROSS THE AREA...

LIGHT TO MODERATE SNOW CONTINUES ACROSS LENAWEE AND MONROE
COUNTIES TONIGHT. SNOWFALL RATES NEAR 1/2 INCH PER HOUR ARE LIKELY
FOR THE NEXT 1-2 HOURS. REGIONAL RADAR SHOWS A VISIBLE DRY SLOT
APPROACHING THE SOUTH BEND TO TOLEDO CORRIDOR. ONCE THIS DRY SLOT
LIFTS NORTH...SNOWFALL WILL BECOME MUCH LIGHTER OR END FROM ADRIAN
TO MONROE. THERE WILL BE A CHANCE FOR ADDITIONAL SNOWFALL AT THE
TAIL END OF THE STORM LATE TONIGHT AFTER 4 AM.

MIZ047>049-053>055-060>063-240730-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER...PORT HURON
1137 PM EST THU FEB 23 2012

...WINTER STORM STILL ON TRACK...

ATMOSPHERIC CONDITIONS REMAIN PRIMED FOR THE WINTER STORM TONIGHT
AND FRIDAY. RADAR SHOWS A BAND OF MODERATE SNOW CURRENTLY LIFTING
NORTH THROUGH THE I-96 CORRIDOR. THIS SNOW WILL CONTINUE TO LIFT
NORTH TONIGHT...WITH MODERATE TO HEAVY SNOW EXPECTED NORTH OF I-69
AFTER 1 TO 2 AM TONIGHT. A SIGNIFICANT INCREASE IN SNOWFALL RATES
IS EXPECTED AFTER 4 AM WHICH WILL LAST FOR SEVERAL HOURS. NEW
INFORMATION SHOWS CONTINUED CONFIDENCE THAT A SWATH OF 5 TO 8 INCH
SNOW AMOUNTS WILL OCCUR ALONG AND NORTH OF I-69 TONIGHT THROUGH
FRIDAY.

MM
Local storm report, Feb 23, 11:51 PM EST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1151 PM EST THU FEB 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     SNOW             ANN ARBOR               42.28N 83.73W
02/23/2012  M1.0 INCH        WASHTENAW          MI   CO-OP OBSERVER

            1 HOUR TOTAL. HEAVY SNOW ONGOING.

&&

MOSTEIKO
Local storm report, Feb 24, 12:15 AM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1215 AM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             ROMULUS                 42.22N 83.37W
02/24/2012  M1.7 INCH        WAYNE              MI   OFFICIAL NWS OBS

            1.5 HOUR TOTAL AT DETROIT METRO AIRPORT

&&

MOSTEIKO
Local storm report, Feb 24, 12:55 AM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1255 AM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     SNOW             SHELBY TOWNSHIP         42.67N 83.03W
02/24/2012  M1.0 INCH        MACOMB             MI   TRAINED SPOTTER

            1 HOUR TOTAL.

&&

MOSTEIKO
Special weather statement, Feb 24, 2:12 AM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
212 AM EST FRI FEB 24 2012

MIZ068>070-075-076-240915-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
INCLUDING THE CITIES OF...HOWELL...PONTIAC...WARREN...ANN ARBOR...
DETROIT
212 AM EST FRI FEB 24 2012

...A WINTER STORM WARNING REMAINS IN EFFECT...

SNOW WILL CONTINUE HEAVY AT TIMES BUT MAINLY NORTH OF INTERSTATE
96 AND 696 WHERE ADDITIONAL ACCUMULATION WILL BE IN THE 1 TO 2
INCH RANGE BETWEEN 2 AM AND 5 AM. POINTS SOUTH THROUGH THE ANN
ARBOR AND DETROIT METRO AREA WILL EXPERIENCE INTERVALS OF LIGHTER
SNOW AMOUNTS DURING THIS TIME WITH ADDITIONAL ACCUMULATION LESS
THAN AN INCH.

VISIBILITY RESTRICTIONS DUE TO THE FALLING SNOW WILL BE THE MAIN
CONCERN FOR MOTORISTS BEFORE SUNRISE...ALONG WITH HAZARDOUS
CONDITIONS WHERE ROADS ARE UNTREATED.

MIZ082-083-240915-
LENAWEE-MONROE-
INCLUDING THE CITIES OF...ADRIAN...MONROE
212 AM EST FRI FEB 24 2012

...A WINTER WEATHER ADVISORY IS IN EFFECT...

SNOW SHOWERS WILL BE MORE ON THE SCATTERED SIDE OF COVERAGE OVER
THE AREA BETWEEN 2 AM AND 5 AM WITH ADDITIONAL ACCUMULATION LESS
THAN AN INCH DURING THIS TIME. A CLUSTER OF HEAVIER SNOW SHOWERS
IS EXPECTED TO MOVE THROUGH THE REGION TOWARD SUNRISE AND BRING
BACK AN INCREASE IN COVERAGE AND INTENSITY.

VISIBILITY VARIATIONS DUE TO THE ON AND OFF SNOW SHOWERS WILL BE
THE MAIN CONCERN FOR MOTORISTS BEFORE SUNRISE...ALONG WITH
HAZARDOUS CONDITIONS WHERE ROADS ARE UNTREATED.

MIZ047>049-053>055-060>063-240915-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY...OWOSSO...FLINT...LAPEER...PORT HURON
212 AM EST FRI FEB 24 2012

...A WINTER STORM WARNING IS IN EFFECT AFTER 4 AM...

SNOW WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY ALONG
INTERSTATE 69...AND THEN SPREAD NORTH TOWARD THE TIP OF THE THUMB
DURING THE EARLY MORNING HOURS. SNOW WILL BECOME HEAVY OVER THE
REGION BETWEEN 3 AM AND 5 AM WITH ACCUMULATION IN THE 1 TO 2 INCH
RANGE DURING THIS TIME.

VISIBILITY RESTRICTIONS DUE TO THE FALLING SNOW WILL BE THE MAIN
CONCERN FOR MOTORISTS BEFORE SUNRISE...ALONG WITH HAZARDOUS
CONDITIONS WHERE ROADS ARE UNTREATED.

MIZ047-048-053-240915-
MIDLAND-BAY-SAGINAW-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...SAGINAW
212 AM EST FRI FEB 24 2012

...A WINTER WEATHER ADVISORY IS IN EFFECT AFTER 4 AM...

SNOW WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY IN THE TRI
CITIES REGION DURING THE EARLY MORNING HOURS. SNOW WILL BECOME HEAVY
AT TIMES BETWEEN 3 AM AND 5 AM WITH ACCUMULATION AROUND AN INCH
DURING THE TIME PERIOD.

VISIBILITY RESTRICTIONS DUE TO THE FALLING SNOW WILL BE THE MAIN
CONCERN FOR MOTORISTS BEFORE SUNRISE...ALONG WITH HAZARDOUS
CONDITIONS WHERE ROADS ARE UNTREATED.

BT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Midland

When
February 24, 4:00 AM EST to 4:00 PM EST
Where
Midland forecast zone
Reported by
Trained Spotter
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Winter Storm, Bay

When
February 24, 4:00 AM EST to 4:00 PM EST
Where
Bay forecast zone
Reported by
Trained Spotter
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Winter Storm, Saginaw

When
February 24, 4:00 AM EST to 4:00 PM EST
Where
Saginaw forecast zone
Reported by
Trained Spotter
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Winter Storm, Huron

When
February 24, 4:00 AM EST to 4:00 PM EST
Where
Huron forecast zone
Reported by
Trained Spotter
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359490, 359491, 359493, 359494.